Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 26, 2012, 1:40 PM CST for Walton County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 26, 2012, 1:40 PM CST (19:40 UTC)
- Expired
- Jan 26, 2012, 2:30 PM CST
- In force
- 50 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 35 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 26, 2:24 PM CST | TSTM WND DMG | W Liberty Hill, FL | LARGE TREE DOWN ACROSS ROUTE 331 BLOCKING SOUTHBOUND LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 26, 9:55 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
078
WUUS52 KTAE 261940
SVRTAE
FLC131-262030-
/O.NEW.KTAE.SV.W.0010.120126T1940Z-120126T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM CST THU JAN 26 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 230 PM CST
* AT 137 PM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
20 MILES WEST OF DE FUNIAK SPRINGS TO 21 MILES WEST OF SANTA ROSA
BEACH...OR ALONG A LINE EXTENDING FROM DEERLAND TO 10 MILES
SOUTHWEST OF DESTIN...AND MOVING NORTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POND
CREEK...VILLA TASSO...MOSSY HEAD...FOX HILL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
&&
LAT...LON 3079 8639 3095 8604 3036 8608 3035 8627
3037 8639 3038 8640 3040 8640 3040 8634
3043 8632 3041 8629 3043 8624 3039 8615
3039 8613 3047 8621 3048 8627 3046 8640
TIME...MOT...LOC 1940Z 234DEG 33KT 3071 8644 3030 8654
$$
22-BARRY1 follow-up statement
842
WWUS52 KTAE 262000
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM CST THU JAN 26 2012
FLC131-262030-
/O.CON.KTAE.SV.W.0010.000000T0000Z-120126T2030Z/
WALTON FL-
200 PM CST THU JAN 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR WESTERN WALTON COUNTY...
AT 156 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM POND CREEK TO MIRAMAR BEACH...MOVING NORTHEAST AT 35
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOSSY
HEAD...FOX HILL...GULF PINES...SANDESTIN...FOUR MILE
VILLAGE...TURQUOISE BEACH...OAKWOOD HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST THURSDAY AFTERNOON
FOR SOUTHEAST ALABAMA AND NORTHWEST FLORIDA.
&&
LAT...LON 3079 8639 3095 8604 3036 8608 3035 8627
3037 8639 3038 8640 3040 8640 3040 8634
3043 8632 3041 8629 3043 8624 3039 8615
3039 8613 3047 8621 3048 8627 3046 8640
TIME...MOT...LOC 2000Z 233DEG 32KT 3082 8630 3040 8639
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 26, 9:00 AM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Jan 26, 9:00 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1000 AM EST Thu Jan 26 2012 ...There is a slight risk for severe thunderstorms this afternoon through this evening... .UPDATE... The severe weather threat continues as a squall line out ahead of a strong cold front races east today. At 15z, the north to south oriented line of stronger convection was approaching southwest Alabama. Extrapolating it's present eastward motion shows the squall line entering our western zones by early to mid afternoon with locations along and east of the river early to late evening. The current forecast looks good and there will be no early update to grids or zones unless a convective watch box is issued for a portion of our CWA when the current tornado watch expires (18z). && .AVIATION [through 12z Friday]... Expect gradual deteriorating weather conditions from west to east today and tonight as a squall line approaches and moves across the Tri-state region. Southerly Winds will increase from 10 to 15 kts gusting to 25 kts, except 15 to 20 kts with gusts to 30 kts at DHN and ECP. CIGS will drop to MVFR levels with brief periods of IFR CIGS/VSBYS possible in strong convection. The convection should start at KECP and KDHN from early to mid aftn at the remaining TAF sites after sunset. Previous Discussion ___________________ .SYNOPSIS...The large scale upper level flow pattern early this morning featured two low amplitude ridges on the Atlantic and Pacific coasts of the United States, with a deep closed low centered over Texas. A digging shortwave embedded in the polar jet stream over the northern Plains will allow the closed low over Texas to begin to eject eastward through the Gulf coast states by this afternoon. Meanwhile, a diffuse low-level trough was in the process of developing from the southern Ozarks through western Louisiana. This feature was separating warm, moist southeasterly flow to the east of the Mississippi River, and a cooler air mass to the west with light westerly winds. Low-level cyclogenesis will continue through the day into the Ohio River Valley ahead of the ejecting wave. This will drive a cold front east along the Gulf coast, and provide the active weather with thunderstorm chances in the short term part of the forecast. A squall line that had previously formed along this developing cold front has weakened early this morning, and it was affecting parts of southwest Mississippi and south-central Louisiana. This activity is expected to grow in intensity once again over the next 6-12 hours as the upper level wave ejects, the cold front begins surging east, and diurnal heating commences. The severe weather threat for today will be discussed in a separate section, with the remainder of the AFD appended below. && .SEVERE WEATHER [This Afternoon and Tonight]...Area VWPs already show a predominately SSE flow in the lowest 1km AGL across much of Alabama, Georgia, and Florida. This should allow for excellent northward low-level moisture transport today with dewpoints on the rise to the mid-60s in the Florida Panhandle to around 70 degrees offshore. SSTs over much of the Gulf are above normal and there haven't been any major intrusions of cP air masses lately. Therefore, there should not be much negative modification of the air mass as it surges north through the eastern Gulf today. The 06z SPC SWODY1 and recent SWOMCD both reference a band of cooling cloud tops indicative of increasing ascent ahead of the mid-upper level closed low that is just beginning to eject. This increasing ascent stretched from east Texas to just offshore of south Texas. Linear extrapolation would have this arriving over western Alabama by 18z, and the western part of our forecast area by 21-22z. As the stronger deep ascent and surging cold front catch up to the squall line later this morning, there is expected to be an increase in storm intensity. Timing of the eastward motion of this squall line has sped up relative to model solutions this time last night. However, six individual high-resolution model solutions are tightly clustered around the following timeline: storms arrive at our western border around 21-22z, reach the Apalachicola River around 23-00z, and advance into the eastern portions (while weakening) by 03-04z. This faster approach would put the storms in the western half of our area at a much more climatologically favorable time of day for severe weather. The convective mode, fast storm motions, and 40-50kt southwesterly LLJ all favor damaging winds as the primary severe weather threat. The 26.06z run of our local WRF-ARW shows about a 45mph west-east translation of the squall line across our area. There is a notable decrease in storm intensity (as approximated by model simulated updraft velocities) after 00z as the storms move into the eastern half of our area. While a severe weather threat exists over our entire area today, the odds are higher for the western half as compared to the eastern half. The wind shear is also expected to be strong enough to support supercellular modes, and the strength of the shear profile in the low levels suggests a threat for line mesovorticies and tornadoes. We will be in a favorable parameter space for tornadoes. The bulk of the CAPE profile will be concentrated in the lowest 3-4km AGL, which should make up for the marginal values (500 j/kg or so). Four out of the eight available high resolution models indicated there may also be some discrete cells that form over the Gulf and then approach our coastal zones earlier in the afternoon. This is around the time that low-level shear and CAPE profiles markedly improve, so any discrete cells prior to a primary squall line would likely be supercellular and have a greater risk to produce tornadoes. && .SHORT TERM [Today through Saturday]...Should be a fairly warm day again out ahead of the approaching storms. Convective cloud debris from the MCS over Louisiana is not making much eastward progress, so cloud cover was not factored into the high temperature forecast as much. We used 3-hourly PoPs and weather from 18z today to 06z tonight to add more detail to the timing of the storm threat. Severe thunderstorm wording was maintained in the grids, although the timing was made a little more specific. Cooler, drier conditions work in after the cold front departs for Friday and Saturday. The low-level column cools slightly immediately after the frontal passage, but recovers quickly Friday afternoon. Therefore, temperatures were not trended too cool. A secondary front arrives later Saturday at the beginning of the long term period. No rain is expected with that front. && .LONG TERM [Saturday Night through next Thursday]...The large scale longwave pattern commences with ridging over Wrn states, broad trough Ewd to Ern states and a ridge over extreme Wrn Atlc. A shortwave moving into the Ern portion of the trough will push a reinforcing dry front across the local area. In its wake, strong high pressure has sagged Swd and Ewd from Cntrl Conus to dominate NE Gulf. During the rest of the period, trough amplifies and shifts ENE across New England and the Canadian Maritimes on Sunday to off ern seaboard Monday night with more zonal or low amplitude flow evolving across most of Conus. Locally this will provide a cooler and much drier and breezier continental airmass yielding a period of rather dry conditions. A surface ridge is then progged to ridge WWD across NE Gulf and will hinder any moisture return and convective potential. All this will favor local red flag fire wx conditions into mid week. By Monday, this trough is now offshore kicking surface high into Atlc with veering low level winds. Next upstream Srn stream trough/low develop over Srn Plains on Tue and move Ewd with local steering flow becoming SWLY Wed into Thurs. At same time, shortwave will dig SW into upper MS valley moving low towards Nrn Gulf Coast heralding a local warming trend. Pre-frontal showers will begin lifting out of Panhandle then Apalachee Bay waters by early Thurs. With surface high offshore and veering winds, some increase in low level moisture yielding small chance of showers Wed into Thurs but major rain/storms should hold off until Thurs eve ahead of likely squall line. Will go with nil pops except 20% on Wed and Thurs. Min temps commence at or slightly above climo Sat night dropping to near 5 degrees below climo on Sun night then rising to climo Mon night and 5 to 10 degrees above climo Tues and Wed nights. A light freeze is possible early Mon morning as surface high builds in from the Gulf. Max temps commence around climo on Sun and Mon then rising to around 5 degrees above climo Tues thru Thurs. (Avg inland climo is 39/63 degrees). && .MARINE...We should be right on the edge between exercise caution and advisory conditions later today and into this evening. Model sustained winds never quite push above 20 knots, although these could be slightly underdone. With little support for a solid 20-25 knot wind, we opted to include a cautionary headline for now. Later shifts will need to closely monitor the need for a Small Craft Advisory. Seas will build with the persistent SSE flow, and this will set up some higher surf along the beaches today, particularly from Panama City on west. Surf heights are forecast to be around 5 feet, and this could generate some dangerous rip conditions (especially in Walton County). A High Risk of rips was hoisted for Walton County through 00z. Winds and seas will quickly subside Friday as the front departs. && .FIRE WEATHER...There are no fire weather concerns through Friday. A strong cold front will cross tonight into early Friday bringing plenty of showers,thunderstorms and gusty winds this afternoon thru early Fri. In its wake, drier air will overspread the region. On Saturday night, a reinforcing dry front sweeps across with noticeably drier air in its wake. Relative humidity levels will approach critical levels on Saturday and likely exceed red flag levels Sunday and Monday before the airmass begins to moisten up again. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 76 61 70 43 70 / 50 80 20 10 0 Panama City 72 60 67 50 67 / 80 80 10 10 0 Dothan 75 56 66 41 67 / 80 70 10 10 0 Albany 77 59 68 41 68 / 50 70 20 10 0 Valdosta 78 62 70 44 69 / 10 80 40 10 0 Cross City 78 63 73 47 71 / 10 80 50 0 0 Apalachicola 71 61 68 47 66 / 80 80 20 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...High Risk of Rip Currents for coastal Walton until 6 PM CST. GM...None. && Update...Barry Synopsis/Severe/Short Term/Marine...Lamers Long Term/Fire Weather...Block Aviation...Barry/Block
Hazardous weather outlook, Jan 26, 4:30 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 530 AM EST THU JAN 26 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-271030- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 530 AM EST THU JAN 26 2012 /430 AM CST THU JAN 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND REGION TODAY. A COLD FRONT WILL BE SWEEPING EAST ALONG THE GULF COAST...AND IT IS LIKELY TO BE ACCOMPANIED BY A LINE OF THUNDERSTORMS. THIS SQUALL LINE WOULD MOVE QUICKLY FROM WEST TO EAST ACROSS THE AREA. ADDITIONALLY...SOME ISOLATED TO SCATTERED THUNDERSTORMS MAY BEGIN TO FORM IN THE INCREASINGLY UNSTABLE AIR MASS OVER THE NORTHEAST GULF OF MEXICO LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE ISOLATED STORMS COULD ALSO AFFECT ADJACENT PORTIONS OF THE FLORIDA PANHANDLE PRIOR TO THE ARRIVAL OF THE COLD FRONT AND MAIN SQUALL LINE. THE MAIN THREATS WITH THUNDERSTORMS THIS AFTERNOON AND TONIGHT WOULD BE DAMAGING WINDS AND TORNADOES. WHILE EVERYONE IN OUR AREA SHOULD BE PREPARED FOR SEVERE WEATHER...IT WILL BE MOST LIKELY FROM SOUTHEAST ALABAMA INTO THE FLORIDA PANHANDLE AREAS WEST OF THE APALACHICOLA RIVER. REGARDING TIMING...SEVERE WEATHER APPEARS MOST LIKELY BETWEEN ABOUT 2 PM EST AND 10 PM EST. MORE DETAILS ON THIS SEVERE WEATHER THREAT CAN BE FOUND ON OUR OFFICE WEB PAGE. ELEVATED WINDS AND SEAS ARE LIKELY OVER THE COASTAL WATERS TODAY. HIGHER GUSTS AND SEAS WILL BE FOUND NEAR THUNDERSTORMS. THERE IS ALSO A HIGH RISK OF RIP CURRENTS ALONG COASTAL WALTON COUNTY TODAY...WITH A MODERATE RISK OF RIP CURRENTS ELSEWHERE AS SURF HEIGHTS BUILD TO 3 TO 5 FEET ALONG THE PANHANDLE BEACHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HIGH PRESSURE WILL SETTLE INTO THE REGION ON FRIDAY AND SATURDAY BEHIND THE DEPARTING COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER CONDITIONS CLOSELY TODAY. 08-LAMERS
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 3:33 AM CST | Rip Current Statement | TAE | Walton | 14 hr |
| Jan 26, 1:11 PM CST | Special Marine Warning | TAE | 109 min | |
| Jan 26, 2:06 PM CST | Special Weather Statement | TAE | Holmes | 24 min |
| Jan 26, 2:22 PM CST | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 68 min |
| Jan 26, 2:32 PM CST | Special Marine Warning | TAE | 118 min | |
| Jan 26, 2:40 PM CST | Small Craft Advisory | TAE | 18 hr | |
| Jan 26, 4:11 PM CST | Severe Thunderstorm Warning | TAE | Franklin, Gulf | 49 min |
| Jan 26, 4:12 PM CST | Special Marine Warning | TAE | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.